Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 91, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 21, 2020, 7:55 PM CDT for King County, Stonewall County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2020, 7:55 PM CDT (00:55 UTC)
- Expired
- May 21, 2020, 8:34 PM CDT
- In force
- 39 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties King County, TX, Stonewall County, TX
The radar
The Dyess AFB radar (KDYX), 134 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 5:47 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4708 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:17 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 21, 6:17 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 617 PM CDT Thu May 21 2020 .AVIATION... Iso TS possible in the first few hours of the TAF period at KCDS and will monitor for inclusion of a mention. Otherwise, VFR conditions are likely through Friday. && .PREV DISCUSSION... /issued 230 PM CDT Thu May 21 2020/ SHORT TERM... Flow aloft has become more southwesterly in response to a large upper level low encompassing much of the western CONUS. At the surface a lee-side low has begun to develop in northeastern NM with surface winds turning southwesterly across the western portions of the CWA. This flow will advect warm dry air across the area and warm high temperatures into the 90s. Thanks to the SW flow aloft and at the surface the dryline is more east today and somewhere near the edge of the Caprock Escapement. To the east of the dryline afternoon convection will be highly conditional while west fire weather will be the main concern. Capping, the lack of mid-level moisture and missed timing of the upper level shortwave moving eastward will all limit chances for dryline convection this afternoon. However, forecasted MUCAPE values are over 2000 J/kg with shear values near 40 kts and steep low-mid level lapse rates all suggest that if a parcel can persist through the dry environment severe thunderstorms with rotation will be possible. Steep lapse rates and DCAPES over 1000 J/kg suggest that strong wind gusts up to 70 mph and large hail up to 2 inches will be possible. Additionally, a tornado risk can not be ruled out given the presences of an increasing low level jet this evening and increased EHIs. The HRRR is now showing a few possible storms across the far southeastern counties where better dewpoints will reside. Current satellite pictures are showing small cumulus fields develop just along the dryline but, the CU come down as fast as they go up leading us to believe the mid-levels may be in- fact too dry. We have gone ahead and lowered PoPs across the Rolling Plains into the slight chance category but not eliminated them. It is mid May and as the past few days have illustrated severe weather is possible no matter what. Tonight into tomorrow should be relatively quite weatherwise. A weak front will be forced into the northern portions of the CWA early tomorrow morning as an upper level storm moves through the High Plains. This front will do little in the way of affecting our area except for shifting the winds to the north for the first portion of the day. By tomorrow afternoon, W-SW surface flow returns with dry and warm weather. LONG TERM... The western trough that is currently in the process of reloading, will eject across the northern High Plains late Sunday, while a portion of it digs southeastward through the Four Corners region. The more southern energy is forecast to close off into a cut off low, potentially hanging out over or near West Texas through much of next week. Before this occurs, a dryline will be vacillating within the South/Rolling Plains the next few days, beneath westerly to southwesterly flow aloft. The dryline will be joined by a weak cold front that may dip into the CWA tomorrow, in response to a shortwave trough swinging by to our north early in the day. Either the dryline, or the triple point will probably be positioned somewhere near the far southeast corner of the CWA tomorrow afternoon/evening, where it could provide sufficient focus/forcing for late-day CI. Should storms develop, very strong instability and sufficient wind shear would support a definite severe weather risk. Saturday will bring more of the same, but the dryline is expected to be further west in response to backing flow aloft and dropping pressure in the lee of the central/southern Rockies. Hence, the conditional severe weather risk will encompass the eastern half or two thirds of the CWA Saturday afternoon. Sunday's setup will be fairly similar to Saturday, except that the approaching western trough will provide more favorable upper level dynamics, make convective development more likely during the afternoon/evening. Again, environmental parameters will be solidly supportive of a severe weather risk along and ahead of the dryline. The northern stream portion of the system will send a cold front southward, though most guidance now delays its arrival until Monday. Depending on the timing of the front, this could provide an additional focus for storm development early next week. After that, it is beginning to appear more likely that the developing cut off low will linger overhead or nearby through much of next week. If this proves true, much/all of next week would be relatively cool and moist with periodic chances of showers and generally sub- severe thunderstorms. FIRE WEATHER... West of the dryline conditions will be favorable for fire weather as flow aloft and at the surface become SWRLY with the development of a lee-side surface low this afternoon. The warm/hot, breezy and very dry southwesterly winds will create elevated to briefly critical fire weather. Where rain hasn't fallen in the past few days, across the western South Plains and far southwest Texas Panhandle, fuels will be more receptive to fire starts. Thus, an RFD has been issued roughly along and west of a Friona to Olton to Brownfield line, valid from noon until 9 PM. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 07
Hazardous weather outlook, May 21, 11:30 AM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1130 AM CDT Thu May 21 2020 TXZ021>044-221630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1130 AM CDT Thu May 21 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. The dryline will mix to near the edge of the Caprock this afternoon. Along and east of the dryline, isolated thunderstorms may attempt to develop late this afternoon into this evening in the Rolling Plains and southeast Texas Panhandle. Although it is uncertain if storms will form, if they do, they would quickly become severe and will have the potential to produce hail to 2 inch diameter or larger, wind gusts to 70 mph and locally heavy rainfall. West of the dryline, across the western South Plains and far southwest Texas Panhandle, hot, dry and breezy southwesterly winds will create elevated to briefly critical fire weather. A Fire Danger Statement is in effect for this region from noon until 9 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms, some severe, will be possible this weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed off the Caprock late this afternoon into this evening. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:15 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 45 min |
| May 22, 6:44 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.